Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Statins side-effects, and thoughts on other unwanted drug problems…

Posted May 24 2010 12:00am

Researchers at the University of Nottingham have found that statins (drugs to reduce cholesterol), may increase the chances of liver dysfunction, kidney failure, myopathy and cataracts.

Well, personally, I can’t speak to liver or kidney problems, or cataracts, but I sure as hell can to myopathy (muscle problems, painful).

In about 2002, at a time when I was trying to improve my fitness levels, in the face of frequently severe pain, my GP decided I should have a statin, as I was in a high-risk group. Which I thought was fair enough.

Within a couple of weeks I was experiencing agonising pain, of an order far greater than I would normally expect with exercise (and normal was no bloody fun, let me tell you!).

So I reported back, said sorry, they last thing I need is a drug that’s going to cause me more pain, I can’t take these – and off he went in a huff. Yet here we are, 8 years later, and I’m vindicated. True, numbers of those suffering myopathy are low – 39 in the 10,000 test group (which didn’t assess how activity levels affect it, as far as I can tell). However, even if it’s only 1 in 10,000, that’s one too many if it turns out to be you. Or me.

He was huffy, my GP, because a few weeks earlier I’d rejected Cox-2 inhibitors (alleged analgesics, being widely prescribed for arthritis, of which I have lots). Again, agonising pain was the almost immediate result, so I binned them. Well, ell, call me perverse, but analgesics aren’t supposed to bloody well make pain worse.

Of course, as we’ve seen since then, one Cox-2 inhibitor, Vioxx, was found to be just a tad on the potentially lethal side, causing cardiovascular side effects include myocardial infarction (heart attack), thrombosis (blood clots) and stroke, and was withdrawn in 2004. These problems, to a greater or lesser degree affect the whole Cox-2 class.

However, pain is not listed as a side-effect to date. That doesn’t invalidate my experience – not all side-effects get reported.

For example, as far as my GP is concerned, I’m an awkward sod** (given that I currently take 14 prescribed drugs on a daily basis (plus two I buy), I reckon I’m right to view any untoward side effects from new drugs with suspicion – who knows what unreported interactions might be going on?), and I have no reason to believe he reported my adverse effects from either Cox-2 or statins. I don’t know he didn’t, but his attitude strongly suggested not.

**In 20-odd years I’ve rejected 3 drugs  – the two above and Distaclor MR, which has put me in A&E twice. And that’s being awkward? Tosser!

The bottom line here, especially with statins and Cox-2 inhibitors, is that both are being revealed as increasingly dangerous, even though statins are being touted for so many conditions, unrelated to cholesterol that they’ve clearly entered snake-oil territory.

If you experience unpleasant and/or painful side effects from drugs – even if not listed­ – and increasingly, patient information sheets are stressing that, report them.

Your doctor should take your complaint seriously, and set about finding an alternative drug. If, as has happened with me, that doesn’t happen, and you can stop the drug without putting yourself in danger then you might want to seriously consider doing so.

I’ve recently done that with Angitil (Diltiazem), when I discovered by accident it was making me much sicker than I otherwise would have been – see here and herewhich I haven’t yet been able to discuss with my GP (because he’s in his surgery and I’m stuck in here), but I know he won’t be happy when I do! Although relatively young, he’s a firm believer in “doctor knows best”. Well, not always, and definitely not where I’m concerned, I’m afraid.

True, stopping Angitil has been a little scary, but as it was causing massive fluid retention and driving up my blood pressure (when I was actually taking the stuff for hypertension!), I’ll live with that. My BP, by the way, was around 147/95 with Angitil; it’s now hovering around 120/65 – bloody big difference, both readings from my own BP monitor, which I’ve checked against that at the surgery). I was also taking it for angina – that’s the scary part – but way back when it was prescribed, an angiogram failed to show any cause for angina.**

**I was told by an A&E doc in Stockport Infirmary, when I was hauled out of Edale in an ambulance in 1988 (I’d hoped for a helicopter ride!), that it was spasm angina, caused by oxygen deficiency which, in turn, was caused by my respiratory problems (in that instance, spending several days slogging over bloody great hills hadn’t helped, and striking camp was the last straw – well, they’re not big hills around there, but they can be steep and, with reduced lung function anyway, always a challenge).

That was the only sense I’ve had from anybody on the subject. He seems to have been right, too, because as my activity levels have been severely curtailed by increasing disability, angina has ceased to be a problem.

Though there’s a nagging doubt, in the small hours of the morning, that says the cause of that was Angitil! I’m not convinced – I honestly think I was right to terminate it.

53.387073 -3.022126
Post a comment
Write a comment:

Related Searches